Mississippi, 2021

Hail and Damaging Winds in Mississippi, May 9, 2021

May 9, 2021 · NWS MEG · 19 events in 9 counties and zones

A cold front pushed into the Mid-South and interacted with an unstable airmass to produce a broken line of showers and thunderstorms that moved across the area from late afternoon into the evening on May 9th. The line interacted with an old outflow boundary to produce a weak tornado in Tipton County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front pushed into the Mid-South and interacted with an unstable airmass to produce a broken line of showers and thunderstorms that moved across the area from late afternoon into the evening on May 9th. The line interacted with an old outflow boundary to produce a weak tornado in Tipton County. Further south, a bowing segment within the line produced a swath of wind damage across North Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 9, 2:48 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, May 9, 2:48 PM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
348 PM CDT Sun May 9 2021

.DISCUSSION...
Storms are finally starting to develop across the Mid South as a
front pushes into the forecast area. Looking at the immediate
short term...we expect storms to continue to develop and be rather
strong. Severe storms will be possible with large hail and
damaging winds being the main threats. We have already seen a few
reports of hail with earlier storms with less impressive
convection. Now that the storms have a better trigger they will be
able to take advantage of the steep lapse rates and instability.
Large hail...early on will be a big threat. A tornado risk exists
over the next few hours as initially storms are more cellular.
Storms should congeal into a lines and bowing segments as the
event goes on. This would suggest the the tornado threat will
decrease as time goes on...as well as the best low level helicity
will be moving east ahead of the main line of storms. A Severe
Thunderstorm Watch is in effect for a large part of the forecast
area this evening. This will not be a long event as most of the
storms should be out of the area by 10 PM.

Beyond tonight, the Mid South will remain on the cool side of a
stationary front extending through the Arklamiss. Rain may briefly
edge into east AR and west TN Tuesday night and Wednesday, ahead
of northern branch height falls. However, I have trimmed POPs
back a little bit for the next few days as guidance is coming in
just a little drier but its really not that big of a change from
previous forecast. Dry and relatively cool for the latter half of
the week, under northwest flow aloft. 13/MH

&&

.AVIATION...
First round of showers and thunderstorms will be exiting eastern
sections of the Mid-South soon. Periods of MVFR/VFR ceilings are
expected during the afternoon hours before the second wave of
thunderstorms move into the region late this afternoon and early
this evening. Ceilings should drop to IFR levels with this second
round of thunderstorms. Low clouds should remain over the region
late tonight behind the thunderstorms and continue into Monday
morning. Winds will be generally from the south at 10 to 15
knots with higher gusts before shifting to the northwest this
evening.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 5 PM CDT this afternoon for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...Wind Advisory until 5 PM CDT this afternoon for Dunklin-Pemiscot.

MS...Wind Advisory until 5 PM CDT this afternoon for Alcorn-Benton MS-
     Coahoma-DeSoto-Marshall-Panola-Prentiss-Quitman-Tate-Tippah-
     Tishomingo-Tunica.

TN...Wind Advisory until 5 PM CDT this afternoon for Benton TN-
     Carroll-Chester-Crockett-Decatur-Dyer-Fayette-Gibson-
     Hardeman-Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-
     Madison-McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, May 9, 2:27 PM CST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
327 PM CDT Sun May 9 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-102230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
327 PM CDT Sun May 9 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch has been issued. See website for
details.

Scattered thunderstorms will develop this evening along and ahead
of a slow-moving cold front. These thunderstorms will be capable
of producing large hail, damaging winds, and a few brief
tornadoes. Localized flash flooding will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this evening.

In the hours before

Special weather statement, May 9, 2:01 PM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Memphis TN
301 PM CDT Sun May 9 2021

ARZ028-MOZ115-TNZ019-020-048-092045-
Mississippi AR-Pemiscot MO-Lauderdale TN-Dyer TN-Gibson TN-
301 PM CDT Sun May 9 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 345 PM CDT
FOR...

Northern Mississippi County in eastern Arkansas...
Southern Pemiscot County in southeastern Missouri...
North central Lauderdale County in western Tennessee...
Dyer County in western Tennessee...
Northwestern Gibson County in western Tennessee...

At 301 PM CDT...strong thunderstorms producing penny to pea size
hail and winds 45 mph was located along a line extending from near
Miston to near Leachville. Movement was east at 35 mph.

People in northern Mississippi...southern Pemiscot...north central
Lauderdale...Dyer and northwestern Gibson Counties should monitor
this storm closely.

LAT...LON 3613 8885 3585 8969 3594 9029 3600 9010
      3600 8996 3604 8996 3618 8947
TIME...MOT...LOC 2001Z 268DEG 32KT 3613 8957 3596 9019

SWB
Special weather statement, May 9, 2:35 PM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Memphis TN
335 PM CDT Sun May 9 2021

ARZ026>028-092100-
Poinsett AR-Craighead AR-Mississippi AR-
335 PM CDT Sun May 9 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 PM CDT
FOR...

Northwestern Poinsett County in eastern Arkansas...
Southeastern Craighead County in eastern Arkansas...
Northwestern Mississippi County in eastern Arkansas...

At 334 PM CDT...strong thunderstorms producing penny to pea size
hail and winds 45 mph was located along a line extending from
Monette to near Weiner. Movement was southeast at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Poinsett...southeastern Craighead and
northwestern Mississippi Counties should monitor this storm closely.

LAT...LON 3594 9029 3588 8989 3552 9082 3559 9104
      3565 9104
TIME...MOT...LOC 2034Z 334DEG 9KT 3589 9033 3565 9097

SWB
Special weather statement, May 9, 3:29 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Memphis TN
429 PM CDT Sun May 9 2021

TNZ004-021-022-092200-
Carroll TN-Benton TN-Henry TN-
429 PM CDT Sun May 9 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 500 PM CDT
FOR...

Northeastern Carroll County in western Tennessee...
Central Benton County in western Tennessee...
Southern Henry County in western Tennessee...

At 429 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds 45 to 55 mph was located near Routon, or 7 miles
east of McKenzie, moving east at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Carroll...central Benton and southern Henry
Counties should monitor this storm closely.

LAT...LON 3613 8792 3611 8794 3608 8796 3603 8800
      3600 8800 3598 8802 3597 8802 3611 8849
      3625 8845 3622 8795 3619 8794 3616 8792
TIME...MOT...LOC 2129Z 280DEG 24KT 3615 8837
Special weather statement, May 9, 4:00 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Memphis TN
500 PM CDT Sun May 9 2021

TNZ021-022-092230-
Carroll TN-Benton TN-
500 PM CDT Sun May 9 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 530 PM CDT
FOR...

Central Carroll County in western Tennessee...
Southwestern Benton County in western Tennessee...

At 500 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds 40 mph or greater was located near Huntingdon,
moving east at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in central Carroll and southwestern Benton Counties should
monitor this storm closely.

LAT...LON 3584 8814 3584 8818 3582 8818 3582 8823
      3596 8857 3610 8852 3601 8807
TIME...MOT...LOC 2200Z 290DEG 24KT 3599 8847
Local storm report, May 9, 4:21 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
521 PM CDT SUN MAY 09 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TORNADO          WNW ATOKA               35.45N  89.77W
05/09/2021                   TIPTON             TN   EMERGENCY MNGR

            TORNADO SPOTTED ON CAMP GROUND ROAD.

&&
Local storm report, May 9, 4:25 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
525 PM CDT SUN MAY 09 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TORNADO          WNW MUNFORD             35.45N  89.80W
05/09/2021                   TIPTON             TN   EMERGENCY MNGR

            EXTENSIVE DAMAGE ON GLEN SPRINGS ROAD. THE 2300 TO 2600
            BLOCK.

&&

The radar

The Memphis radar (KNQA), 87 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Tunica

When
May 9, 4:41 PM CST to 4:46 PM CST
Where
Tunica County, 0.45 mi N of Tunica
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.687, -90.380

A large tree fell on a house at Kenny Hill Road and Hickory Lane in Tunica.

Thunderstorm Wind, Tate

When
May 9, 4:53 PM CST to 4:58 PM CST
Where
Tate County, Coldwater
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
34.680, -89.970

Numerous trees down and minor damage to a home.

Thunderstorm Wind, Tate

When
May 9, 5:02 PM CST to 5:07 PM CST
Where
Tate County, 0.41 mi SW of New Town
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.615, -89.924

Multiple trees were knocked down and two structures were damaged in the New Town area mainly along Rose Road.

Thunderstorm Wind, Lafayette

When
May 9, 5:35 PM CST to 5:40 PM CST
Where
Lafayette County, Abbeville
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
34.500, -89.500

Trees and power lines down across Abbeville.

Thunderstorm Wind, Lafayette

When
May 9, 5:45 PM CST to 5:50 PM CST
Where
Lafayette County, Oxford
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.370, -89.520

Trees down on power lines.

Thunderstorm Wind, Union

When
May 9, 6:05 PM CST to 6:10 PM CST
Where
Union County, 0.31 mi E of Gallway
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
34.480, -89.195

A roof and carport were damaged at home along Highway 30 near Etta. Numerous trees were knocked down.

Thunderstorm Wind, Pontotoc

When
May 9, 6:05 PM CST to 6:10 PM CST
Where
Pontotoc County, 1.01 mi SSW of Thaxton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.307, -89.178

Trees were knocked down on Highway 336 in the Thaxton area.

Thunderstorm Wind, Pontotoc

When
May 9, 6:15 PM CST to 6:20 PM CST
Where
Pontotoc County, 1.75 mi ENE of Pontotoc Co Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
34.288, -89.001

Trees down and a dog run was damaged on Harmony Loop.

Thunderstorm Wind, Pontotoc

When
May 9, 6:15 PM CST to 6:20 PM CST
Where
Pontotoc County, Ecru
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
34.350, -89.030

A large tree was knocked down in Ecru.

Thunderstorm Wind, Union

When
May 9, 6:15 PM CST to 6:20 PM CST
Where
Union County, Ingomar
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.420, -89.030

Numerous trees were knocked down.

Thunderstorm Wind, Pontotoc

When
May 9, 6:24 PM CST to 6:29 PM CST
Where
Pontotoc County, Troy
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.120, -88.900

Trees were knocked down in Troy.

Thunderstorm Wind, Lee

When
May 9, 6:25 PM CST to 6:30 PM CST
Where
Lee County, Tupelo
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
34.270, -88.720

Trees were knocked down in Tupelo. A tree fell on a house.

Thunderstorm Wind, Lee

When
May 9, 6:25 PM CST to 6:30 PM CST
Where
Lee County, Belden
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
34.320, -88.820

Several trees were knocked down in the town of Belden.

Hail, Pontotoc

When
May 9, 6:39 PM CST to 6:44 PM CST
Where
Pontotoc County, 4 mi SSE of Algoma
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.127, -89.003

Thunderstorm Wind, Lee

When
May 9, 6:45 PM CST to 6:50 PM CST
Where
Lee County, 1.04 mi NW of Union
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.161, -88.632

Numerous trees were knocked down on Highway 6 near County Road 598.

Thunderstorm Wind, Tishomingo

When
May 9, 6:47 PM CST to 6:52 PM CST
Where
Tishomingo County, 1.46 mi ESE of Holcut to Tishomingo
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.722, -88.276

Numerous trees were knocked down in the town of Tishomingo. Additional trees were knocked down at County Road 127 and County Road 961.

Thunderstorm Wind, Itawamba

When
May 9, 6:55 PM CST to 7:00 PM CST
Where
Itawamba County, Evergreen
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
34.170, -88.520

Numerous trees were knocked down in the Evergreen area.

Thunderstorm Wind, Monroe

When
May 9, 6:58 PM CST to 7:03 PM CST
Where
Monroe County, Amory
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
33.980, -88.500

A tree was snapped in half in Amory.

Thunderstorm Wind, Itawamba

When
May 9, 7:15 PM CST to 7:20 PM CST
Where
Itawamba County, Tilden
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
34.180, -88.350

A tree fell on a mobile home causing significant damage in the Tilden community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2021Every state in 2021This day in weather historyWarnings in Mississippi, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958911, 958916, 958917, 958920, 958921, 958951, 958964, 958953, 958958, 958960, 958961, 958962, 958968, 958969, 958970, 958971, 958975, 958976, 958977.